Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 116, NWS Omaha, NE

July 31, 2021Colfax County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 31, 2021, 1:03 AM CDT for Colfax County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 1:03 AM CDT (06:03 UTC)
Expired
Jul 31, 2021, 1:35 AM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Colfax County, NE

The radar

The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2669 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
3.4
Supercell composite
19.5

Open this sounding in Storm Lab

The text

As transmitted.

584 
WUUS53 KOAX 310603
SVROAX
NEC037-310700-
/O.NEW.KOAX.SV.W.0116.210731T0603Z-210731T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
103 AM CDT Sat Jul 31 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Colfax County in northeastern Nebraska...

* Until 200 AM CDT.

* At 103 AM CDT, a severe thunderstorm was located 7 miles south of
  Clarkson, or 18 miles northeast of Columbus, moving southeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Schuyler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4174 9708 4163 9691 4146 9691 4144 9696
      4141 9700 4141 9706 4139 9709 4139 9710
      4172 9722
TIME...MOT...LOC 0603Z 315DEG 17KT 4161 9709 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
1 follow-up statement
867 
WWUS53 KOAX 310635
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
135 AM CDT Sat Jul 31 2021

NEC037-310644-
/O.CAN.KOAX.SV.W.0116.000000T0000Z-210731T0700Z/
Colfax NE-
135 AM CDT Sat Jul 31 2021

...THE SEVERE THUNDERSTORM WARNING FOR COLFAX COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened and no longer 
poses an immediate threat to life or property. Therefore, the 
warning has been cancelled.  However small hail, gusty winds and 
heavy rain are still possible with thunderstorms in the area.

LAT...LON 4174 9708 4163 9691 4146 9691 4144 9696
      4141 9700 4141 9706 4139 9709 4139 9710
      4172 9722
TIME...MOT...LOC 0633Z 315DEG 17KT 4150 9695 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:15 PM CDT, 6 hours 48 minutes earlier.

Area forecast discussion, Jul 30, 6:15 PM CDT, 6 hours 48 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
615 PM CDT Fri Jul 30 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 340 PM CDT Fri Jul 30 2021

SMOKE:

Smoke is concentrated mostly north of the front in the area today,
though most areas have seen at least some sort of reduced
visibility with numbers slipping below 2 miles in the northern
reaches of the CWA this morning. The smoke has partially dispersed
over the course of the daylight hours allowing vis of 4 miles or
better for all AWOS/ASOS sites as of 3pm.

The HRRR has generally been a little too slow and meager with the
smoke progression, but it generally has the right idea. It shows
continued lifting through about 00Z before the smoke dives south
again behind the cold front tonight and will linger through the
day. The HRRR shows less smoke for Sunday behind a shot of
cleansing Canadian air.

SEVERE WEATHER:

Expecting thunderstorm development over Jefferson/Saline/Gage
county area before 5pm as vis satellite shows some quickly
developing deep CB this hour. Damaging wind from downbursts and
some heavy rain are the greatest threats with these storms. As
the wind profile changes this evening, hodographs open up and a
window of time will present a threat of a tornado or two.

Another round of storms is expected north of the boundary later
this evening developing first in north central Nebraska and
working quickly southeast through the Tekamah / Fremont / Omaha
areas before depositing some significant rains in southwest Iowa.
These later storms will be in a hurry to coagulate as they move
southeast and will present a wind threat. Have issued a flash
flood watch overnight as well. Storm motion may be quick, but
they'll follow along the quasi- stationary front and some of the
same areas may see multiple passes of heavy rain. Soil is
increasingly dry across western Iowa and eastern Nebraska as of
late, but PWAT values peak at near 2.5" - that's near the 98th
percentile for late July. QPF values of 1-3" are not uncommon.
Wouldn't be surprised to issue a 4-6" heavy rain storm report by
Saturday morning.

THE REST OF THE FORECAST:

The last of the rain should be SE of the CWA before lunch allowing
skies to clear from north to south through the day.

Temps will be noticeably cooler for areas - especially south of
I-80 and dewpoints will be perceptibly lower, too. Most locations
will manage highs in the lower 80s with heat indices reasonable
mid to upper 80s.

Those 80s linger through the forecast as do the dry conditions.
Have maintained the slight chances of showers / t-storms for
Wednesday but overall the first half of August looks dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 612 PM CDT Fri Jul 30 2021

MVFR cigs will be common through 18Z Saturday at all TAF sites.
MVFR vsbys are also likely in smoke during the evening, then fog
behind convection expected to roll through eastern Nebraska.
Storms in central Nebraska are expected at KOFK near 05Z, then
KOMA and KLNK by 07Z. Storms are possible for several hours at
each TAF site before moving off to the east between 12Z and 15Z
Saturday. A gradual improvement in cigs is forecast after 18Z as
northerly winds bring drier air into the region.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Saturday morning for NEZ015-018-
     032>034-044-045-051>053-067.

     Heat Advisory until 9 PM CDT this evening for NEZ065-066-068-078-
     088>093.

IA...Flash Flood Watch through Saturday morning for IAZ043-055-056-
     069-079-080-090-091.

&&

DISCUSSION...Nicolaisen
AVIATION...Dergan
Hazardous weather outlook, Jul 30, 9:50 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
950 PM CDT Fri Jul 30 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-311700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
950 PM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Strong to severe thunderstorms are possible overnight, with
damaging winds and locally heavy rain the main hazards.

A band of thunderstorms will continue to work south across
southwest Iowa and southeast Nebraska through midnight.

Another area of storms is expected to increase in coverage and
move from north central and northeast Nebraska through eastern
Nebraska and southwest Iowa between midnight and 6 AM.

Wildfire smoke from Canadian fires will also be prevalent across
the region through Saturday. This will have an impact on air
quality, with some locations in northeast Nebraska and northwest
Iowa possibly in the unhealthy range at times.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Lingering non severe thunderstorms will be possible Saturday
morning across southeast Nebraska and southwest Iowa. Otherwise,
spotty thunderstorm chances return by Wednesday and beyond.

.SPOTTER INFORMATION STATEMENT...

Widespread storm spotter activation will probably not be needed.
However spotters are encouraged to report any weather phenomenon
from thunderstorms tonight.

In the hours before

Local storm report, Jul 30, 8:50 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
850 PM CDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     HANCOCK                 41.39N 95.36W
07/30/2021                   POTTAWATTAMIE      IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED SEVERAL TREES 1-2
            FEET IN DIAMETER DOWN.

&&

BD
Local storm report, Jul 30, 9:27 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
927 PM CDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     3 E OAKLAND             41.31N 95.35W
07/30/2021                   POTTAWATTAMIE      IA   PUBLIC

            PUBLIC REPORT OF LARGE TREES DOWN AND
            FLATTENED CORN.

&&

BD
Local storm report, Jul 30, 9:28 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
928 PM CDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             3 E OAKLAND             41.31N 95.35W
07/30/2021  E1.00 INCH       POTTAWATTAMIE      IA   PUBLIC

            PUBLIC REPORT OF QUARTER SIZED HAIL.

&&

BD
Local storm report, Jul 30, 9:51 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
951 PM CDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     HANCOCK                 41.39N 95.36W
07/30/2021  E60 MPH          POTTAWATTAMIE      IA   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            HANCOCK. STORM SPOTTER REPORT OF TREE
            BRANCHES DOWN IN THE AREA. ESTIMATED WIND
            GUSTS UP TO 60 MPH.

&&

BD
Local storm report, Jul 30, 10:14 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1014 PM CDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     PERSIA                  41.58N 95.57W
07/30/2021                   HARRISON           IA   PUBLIC

            OUTBUILDING DAMAGED. TREES ALSO AFFECTED.

&&
Special weather statement, Jul 31, 12:21 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1221 AM CDT Sat Jul 31 2021

NEZ030-031-042-310615-
Madison NE-Platte NE-Boone NE-
1221 AM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
NORTHWESTERN PLATTE AND BOONE COUNTIES UNTIL 115 AM CDT...

At 1221 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Newman Grove to near Albion to
9 miles north of Wolbach. Movement was southeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Albion, Newman Grove, St. Edward, Cedar Rapids, Petersburg, Lindsay,
Humphrey, Primrose, Cornlea, Loretto and The Highway 14 And 56
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Nebraska.

LAT...LON 4191 9829 4192 9783 4171 9740 4152 9770
      4153 9788 4151 9789 4150 9809 4148 9810
      4148 9829 4179 9830
TIME...MOT...LOC 0521Z 302DEG 30KT 4185 9783 4171 9807 4153 9834

CA

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:23 PM CDTSpecial Weather StatementOAXSaunders37 min
Jul 30, 7:54 PM CDTSpecial Weather StatementOAXLancaster36 min
Jul 30, 8:17 PM CDTSpecial Weather StatementOAXLancaster28 min
Jul 30, 10:30 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe45 min
Jul 31, 12:21 AM CDTSpecial Weather StatementOAXBoone54 min
Jul 31, 1:10 AM CDTSpecial Weather StatementOAXPlatte35 min
Jul 31, 1:33 AM CDTSpecial Weather StatementOAXDouglas42 min
Jul 31, 2:06 AM CDTSpecial Weather StatementOAXSaunders39 min
Jul 31, 2:35 AM CDTSpecial Weather StatementOAXCass, Lancaster55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.